My father is 73 years old. Three years ago he had a triple bypass. Since then he has had rare episodes of atrial fibrillation, which convert spontaneously. His most recent is lasting a lot longer than usual. How much can stress contribute to this condition? Can he still exercise safely? Is atenolol the best drug to be on, or just the cheapest? Do you have any opinion on the use of hawthorn berrys in strengthening of the heart (either pro or con)? Thank you very much for your time. -Kim-
Stress can sometimes contribute to arrhythmias, but I would not put the blame on stress in this case. Whether he can exercise safely depends on whether the rate of atrial fibrillation is well controlled or not. Atenolol is a good drug for controlling the rate of atrial fibrillation, though it does not do that much to prevent atrial fibrillation in the first place. I do not have any experience with the herb you mention, but I would advise against the use of such products - their purity is never assured, and sometimes contaminants in them can contribute to arrhythmias.
If your father is having a sustained episode of atrial fibrillation, he needs to be evaluated by his cardiologist. Atrial fibrillation can cause blood clots in the heart and lead to a stroke.
I hope this information is useful. Information provided in the heart forum is for general purposes only. Only your physician can provided specific diagnoses and therapies. Feel free to write back with further questions. Good luck!
If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter. The Heart Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.